Katie DeRosa, a 26-year-old graphic designer in Lawrence, Massachusetts, went to see her allergy doctor in 2014 about a nagging post-nasal drip. The doctor suggested she try the popular over-the-counter antihistamine Zyrtec, which she started taking regularly.
Four years later, DeRosa tried to stop taking the medication. She soon wished she’d never started.
After two days with no Zyrtec in her system, DeRosa “suddenly became extremely itchy all over my body, even in the most random places like the middle of the palm of my hand,” she says. “It was bad enough to make me unable to concentrate on anything. All I could think about was how horribly itchy I was all over. I’ve never felt anything like that before.”
After two hours of the itch from hell, she caved and took a Zyrtec pill. Within an hour, her symptoms had disappeared.
“That’s when I realized that something was wrong,” DeRosa says.
DeRosa’s experience is not unique. Within the whisper network of online message boards, you’ll find hundreds of people who claim to have similar struggles when they tried to quit taking Zyrtec. They describe their withdrawal with words such as “heroin-like” and “total torture” and phrases like “the worst thing I’ve ever endured.” Some report they “scratched spots on [their] hands until they bled” and feeling “itchy for 3 days straight and am in total hell.” They debate whether to quit cold turkey or to taper off the meds.
The evidence is not just anecdotal. A 2016 study from the Netherlands published in the journal Drug Safety — Case Reports described 12 people who experienced severe itching (also called pruritus) after attempting to stop taking cetirizine or levocetirizine — the generic names for Zyrtec and a chemically similar drug sold as Xyzal. The study and subsequent local response led to a label change for the drug in the country.
But no such warnings exist for Zyrtec sold over the counter in the United States. Its drug labels and packaging only cite the possibility of drowsiness and advise checking with a…